Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 417, NWS Birmingham, AL

August 5, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2005, 6:59 PM CDT for Jefferson County, Alabama. It was in force for 31 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 6:59 PM CDT (23:59 UTC)
Expired
Aug 5, 2005, 7:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:06 PM CDTTSTM WND DMGHomewood, ALAT THE INTERSECTION OF HWY 31...MAYFAIR...AND WELLINGTON...3 TREES DOWN...WITH ONE TREE FALLING ON A HOME...CAUSING MINOR DAMAGE. IN GENERAL VICINITY OF THIS DAMAGE...ANOTHER TREE FELL DOWN AND RESULTED IN 3 CARS RECEIVING MAJOR DAMAGE.
Aug 5, 7:06 PM CDTTSTM WND DMGHomewood, ALTREE BRANCHES DOWN AT HOMEWOOD PARK.
Aug 5, 7:06 PM CDTHAIL 0.25Homewood, ALPEA SIZE HAIL REPORTED AT HOMEWOOD PARK.
Aug 5, 7:10 PM CDTHAIL 0.55 Ne Bessemer, ALDIME SIZE HAIL REPORTED IN THE CITY OF MIDFIELD.
Aug 5, 7:10 PM CDTHAIL 0.55 S Homewood, ALPEA TO DIME SIZE HAIL REPORTED IN VESTAVIA HILLS.
Aug 5, 7:20 PM CDTHAIL 0.5Pleasant Grove, ALDIME SIZE HAIL FOR FIVE MINUTES...COVERING PORCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052359
SVRBMX
ALC073-060030-
/O.NEW.KBMX.SV.W.0417.050805T2359Z-050806T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...MINOR...HUEYTOWN...BIRMINGHAM

* UNTIL 730 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAHABA HEIGHTS...OR ABOUT 6 MILES SOUTHEAST OF BIRMINGHAM...AND
  MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRMINGHAM BY 705 PM CDT
  HOMEWOOD BY 710 PM CDT
  MINOR...HUEYTOWN AND SYLVAN SPRINGS BY 730 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3361 8707 3359 8698 3358 8682 3357 8681
      3357 8664 3356 8663 3347 8664 3348 8667
      3339 8679 3339 8708

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:11 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 5, 3:11 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS
OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE
OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER
CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL
KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO
NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S.

.LONG TERM (MONDAY THROUGH FRIDAY)...

NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL
CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY
RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR
THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING
THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  69  83 /  50  50  60  50
ANNISTON    71  86  71  84 /  50  50  60  60
BIRMINGHAM  71  88  71  84 /  50  50  50  60
TUSCALOOSA  72  90  70  87 /  60  50  50  70
CALERA      71  88  70  85 /  50  50  50  70
AUBURN      69  84  69  84 /  50  60  70  60
MONTGOMERY  70  85  71  87 /  50  70  60  70
TROY        70  83  70  84 /  50  70  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI AUG 5 2005

ALZ011>015-017>050-061545-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA BETWEEN 2 PM AND 8 PM.  THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60
MPH.  OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

PENCE

In the hours before

Special weather statement, Aug 5, 5:33 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT FRI AUG 5 2005

ALZ025-052300-
SHELBY-
533 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 5:57 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT FRI AUG 5 2005

ALZ025-052330-
SHELBY-
557 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 630 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES EAST OF CHELSEA TO 8 MILES
SOUTHWEST OF ALABASTER...MOVING WEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PELHAM...OAK MOUNTAIN STATE PARK...HELENA...CHELSEA AND ALABASTER
THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Aug 5, 6:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Local storm report, Aug 5, 6:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Special weather statement, Aug 5, 6:20 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT FRI AUG 5 2005

ALZ024-05000-
JEFFERSON-
620 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 700
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS APPROACHING JEFFERSON COUNTY.

ONE GROUP OF THUNDERSTORMS IS MOVING INTO THE EASTERN PORTION OF THE
COUNTY...WHILE ANOTHER IS SKIRTING THE SOUTHERN AND SOUTHWESTERN
PORTIONS OF THE COUNTY. ALL THUNDERSTORMS ARE MOVING WEST AT 15 MPH.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Local storm report, Aug 5, 6:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             PELHAM                  33.30N 86.79W
08/05/2005  0.50 INCH        SHELBY             AL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED ALONG INTERSTATE 65 NEAR MILE
            MARKER 245.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:01 PM CDTSevere Thunderstorm WarningBMXEtowah29 min
Aug 5, 5:10 PM CDTSevere Thunderstorm WarningBMXCalhoun35 min
Aug 5, 6:36 PM CDTSevere Thunderstorm WarningBMXShelby24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.